Open Access
Translator Disclaimer
January, 1974 Multivariate Distributions with Exponential Minimums
James D. Esary, Albert W. Marshall
Ann. Statist. 2(1): 84-98 (January, 1974). DOI: 10.1214/aos/1176342615


The multivariate distribution of a set of random variables has exponential minimums if the minimum over each subset of the variables has an exponential distribution. Such distributions are shown equivalent to the more strongly structured multivariate exponential distributions described by Marshall and Olkin in 1967 in the sense that a multivariate exponential distribution can be found that gives the same marginal distribution for each minimum. The basic application of the result is that in computing the reliability of a coherent system a joint distribution for the component life lengths with exponential minimums can be replaced by a multivariate exponential distribution. It follows that the life length of the system has an increasing hazard rate average distribution. Other applications include characterizations of multivariate exponential distributions and the derivation of a positive dependence condition for multivariate distributions with exponential minimums.


Download Citation

James D. Esary. Albert W. Marshall. "Multivariate Distributions with Exponential Minimums." Ann. Statist. 2 (1) 84 - 98, January, 1974.


Published: January, 1974
First available in Project Euclid: 12 April 2007

zbMATH: 0293.60017
MathSciNet: MR362704
Digital Object Identifier: 10.1214/aos/1176342615

Primary: 60E05
Secondary: 62N05

Keywords: coherent systems , increasing hazard rate average distributions , Multivariate exponential distributions , Positive dependence , reliability

Rights: Copyright © 1974 Institute of Mathematical Statistics


Vol.2 • No. 1 • January, 1974
Back to Top